Aspirin, Plavix and Coumadin, Oh my!

We have all seen the patient on triple antithrombotic therapy. What we dread is the patient who comes through the door with a life-threatening condition related to these therapies.

This is the case of a 78yF who presented to the ED with a headache.

PHx: Atrial Fibrillation on coumadin and tough-to-control INRs, COPD, HTN and recent (elective stenting of her RCA in the setting of angina type pain.

Meds: ASA 81 mg/d, clopidogrel (plavix) 75 mg/d, coumadin (held 3 days ago by her family doctor due to an office-measured INR of 9!), bisprolol, atorvastatin and her COPD puffers.

She presented to the ED with severe left-sided otalgia and headache of 3 days duration, progressively worsening. Although there was no N/V or neck stiffness, the headache certainly was exacerbated by coughing, which she was doing as a result of a recent URTI. The otalgia was a lancinating sensation felt inside the ear. It had become unbearable. Her other complaint was gross hematuria, which given her appropriate warnings from the family physician and her elevated INR, worried the patient. She had no personal or family history of cerebral aneurysm.

Exam revealed an alert but clearly uncomfortable patient. Vitals showed a BP of 145/95 and HR of 100. Neuro exam revealed no focal neuro deficits and no meningeal signs. The ears were unremarkable. CVS was notable for an irregularly irregular rhythm.

She was sent for a stat head CT with bloods drawn including INR.


The INR was 4. Normal platelet count.
ECG showed A-Fib at about 100 bpm.
Non contrast CT is shown below.

The CT images were suspicious for a bleed. Subsequent imaging confirmed the suspicion of a posterior communicating artery aneurysm of 5mm with contained SAH.

MRA showing aneurysm is below.

Management
She was emergently reversed with prothrombin complex concentrate (Octaplex), Vitamin K 10 mg IV. In consultation with a nearby facility capable of inteventional catheterization, she was transfered for a coiling procedure and did well. The ASA/plavix was not “reversed” (ie platelets or DDAVP). The otalgia was throught to be a consequence of either the aneurysm or subarachnoid blood irritating her cranial nerves, presumably the trigeminal nerve. She was maintained on ASA/plavix due to her recent stent and risk of thrombosis. I am not sure in the end how her anticoagulation for A-Fib was managed after her life-threatening bleed… My hand would shake writing a Rx for coumadin or dabigatran.

Learning points:

  • Investigate headaches in patients on antithrombotics aggressively
  • ASA/Plavix > risk than coumadin but ASA/plavix/coumadin is very high risk. http://archinte.jamanetwork.com/article.aspx?articleid=225918
  • Our “elective” interventions have consequences and we should carefully choose who is the right candidate for the invasive things we do or the medications we prescribe. PCI has not been shown to improve mortality over medical therapy for stable CAD (Courage Trial).

Further reading/resources:

To quote the results section of the abstract above “Using warfarin monotherapy as a reference, the hazard ratio (95% confidence interval) for the combined end point was 0.93 (0.88-0.98) for aspirin, 1.06 (0.87-1.29) for clopidogrel, 1.66 (1.34-2.04) for aspirin-clopidogrel, 1.83 (1.72-1.96) for warfarin-aspirin, 3.08 (2.32-3.91) for warfarin-clopidogrel, and 3.70 (2.89-4.76) for warfarin-aspirin-clopidogrel.”